Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Modeling the imported malaria to north Africa and the absorption effect of the immigrants

1 Department of Mathematics, University of Tlemcen, B.P.119, Tlemcen 13000 Algeria
2 Department of Mathematical Sciences, United Arab Emirates University, P.O. Box 15551, Al Ain, UAE

Special Issues: Mathematical Modeling of Mosquito-Borne Diseases

As Malaria represents one of the major health burdens in Africa, there is a risk of reappearance of this vector-borne disease in malaria-free or low risk countries such as those in North Africa. One of the factors that can lead to this situation is the flow of sub-Saharan immigrants trying to reach Europe through North Africa. In this work, we investigate such a possibility via a mathematical model. We assume that the immigrant (non-locals) population has a carrying capacity that limits their numbers in the host country, and we study how they might contribute to the disease spread. Our analysis gave conditions of the persistence of the disease and showed that the non-local population could have a positive effect by reducing the spread of Malaria.
  Article Metrics

Keywords malaria; strains; sub-saharan immigrants; carrying capacity; basic reproduction number; stability; persistence

Citation: Souâd Yacheur, Ali Moussaoui, Abdessamad Tridane. Modeling the imported malaria to north Africa and the absorption effect of the immigrants. Mathematical Biosciences and Engineering, 2019, 16(2): 967-989. doi: 10.3934/mbe.2019045


  • 1. F.B. Agusto and J. M. Tchuenche, Control strategies for the spread of malaria in humans with variable attractiveness, Math. Popul. Stud. 20 (2013), 82–100.
  • 2. R. M. Anderson and R. M. May, Infectious diseases of humans: dynamics and control, Oxford University Press, London, 1991.
  • 3. B. Anderson, J. Jackson and M. Sitharam, The American Mathematical Monthly, Descartes Rule of Signs Revisited, 105 (1998), 447–151.
  • 4. R. Anguelov, Y. Dumont, J. Lubuma and E. Mureithi, Stability analysis and dynamics preserving nonstandard finite difference schemes for a malaria model, Math. Popul. Stud., (2013), 101–122.
  • 5. J. Arino, Diseases in metapopulations, In: Z. Ma, Y. Zhou, and J. Wu (Eds.), Modeling and dynamics of infectious diseases, Higher Education Press, Beijing, (2009), 64–122.
  • 6. J.L. Aron and R.M. May, The population dynamics of malaria, The Population Dynamics of Infectious Diseases: Theory and Applications. Population and Community Biology, Springer US, (1982),139–179.
  • 7. S. Belhadj, O. Menif, E. Kaouech, S. Anane, H. Jeguirim, T. Ben Chaabane, K. Kallel and E. Chaker, Le paludisme d'importation en Tunisie: bilan de 291 cas diagnostiqués à l'hôpital La Rabta de Tunis (1991-2006), Revue Francophone des Laboratoires, 399 (2008), 95–98.
  • 8. J. Ben Yahia, Algeria's migration policy conundrum, Institute For Security Studies, ISS Today, Available from: https://issafrica.org/iss-today/algerias-migration-policy-conundrum, 2018.
  • 9. H. Benzerroug, Paludisme importé de Tanzanie en Algérie. ´a propos d'un cas résistant a la chloroquine, Ann. Soc. Belg. Med., 65 (1985), 9–85.
  • 10. A. Berman and R. J. Plemmons, Non-negative Matrices in the Mathematical Sciences, Academic Press, New York, 1999.
  • 11. S. C. Boubidi, I. Gassen, Y. Khechache, K. Lamali, B. Tchicha, C. Brengues, M. Menegon, C. Severini, D. Fontenille and Z. Harrat , Plasmodium falciparum Malaria, Southern Algeria, 2007, Emerg. Infect. Dis., 16 (2010), 301–303.
  • 12. N. Bouzouaia, Guide National de prise en charge du Paludisme in Tunisei, Organisation Mondial de la Sante, Bureau regional de la Mediterranee Orientale, Ministere de la Sante Publique, 2016.
  • 13. F. Brauer and C. Castillo-Chavez, Mathematical Models in Population Biology and Epidemiology, Springer, 2012.
  • 14. N. Chitnis, J. M. Cushing and J. M. Hyman, Bifurcation analysis of a mathematical model for malaria transmission, SIAM J. Appl. Math., 67 (2006), 24–45.
  • 15. N. Chitnis, J. M. Hyman and J.M. Cushing, Important parameters in the spread of malaria through the sensitivity analysis of a mathematical model, B. Math. Biol., 70 (2008), 1272–1296.
  • 16. N. Chitnis and J. M. Hyman and C.A. Manore, Modelling vertical transmission in vector-borne diseases with applications to Rift Valley fever, J. Biol. Dynam., 7 (2013),11–40.
  • 17. C. Chiyakaa, W. Gariraa and S. Dubeb, Transmission model of endemic human malaria in a partially immune population, Math. Comput. Model., 46 (2007), 806–822.
  • 18. O. Diekmann and J. A. P. Heesterbeek, Mathematical epidemiology of infectious diseases: Model building, analysis and interpretation, WILEY, USA, 2000.
  • 19. K. Dietz, L. Molineaux and A. Thomas, A malaria model tested in the African savannah, B. World Health Organ., 50 (1974), 347–357.
  • 20. J.A.N. Filipe, E. M. Riley, C. J. Drakeley, C.J. Sutherl and A.C. Ghani, Determination of the processes driving the acquisition of immunity to malaria using a mathematical transmission model, PLoS Comput. Biol., 3 (2007), 806–822.
  • 21. H.I Freedman, S. Ruan and M.Tang, Uniform Persistence and Flows near a Closed Positively Invariant Set, J. Dyn. Differ. Equ., 6 (1994), 583–600.
  • 22. D. Gao and S. Ruan, A multipatch malaria model with logistic growth populations, SIAM J. Appl. Math., 72 (2012), 819–841.
  • 23. D. Hammadi, S.C. Boubidi, S.E. Chaib, A. Saber, Y. Khechache, M. Gasmi and Z. Harrat, Malaria in Algerian Sahara, B. Soc. Pathol. Exot., 102 (2009), 185–192.
  • 24. Kabrane, Principales caractéristiques épidémiologiques du paludisme d'importation en Algérie (1988–1993), Relevé épidémiologique mensuel (INSP Alger), 9 (1994), 73–80.
  • 25. H. K. Khalil, Nonlinear Systems, 3rd Edition, Prentice Hall, USA, 2002.
  • 26. S. Kim and A. Tridane and D. E. Chang, Human migrations and mosquito-borne diseases in Africa, Math. Popul. Stud., 23 (2016), 123–146.
  • 27. R. A. Korba, S. Boukraa, M. S. Alayat, M. L. Bendjeddou, F. Francis, S.C. Boubidi and Z. Bouslama, Preliminary report of mosquitoes survey at Tonga Lake (North-East Algeria), Adv. Environ. Biol., 9, (2016), 288–294.
  • 28. A.A. Lashari, S. Aly, K. Hattaf, G. Zaman, I.H. Jung and X. Z. Li, Presentation of Malaria Epidemics Using Multiple Optimal Controls, J. Appl. Math., 2012 (2012).
  • 29. S. A. Levin, Descartes' Rule of Signs - How hard can it be? (2002).
  • 30. S. Mandal, R. R. Sarkar and S. Sinha, Mathematical models of malaria - a review, Malaria J., 10 (2011), 202.
  • 31. G. Macdonald, The epidemiology and control of malaria, Oxford University Press, London, 1957.
  • 32. E.M. Kakmeni Moukam, R. Y. A. Guimapi, F. T. Ndjomatchoua, S. A. Pedro, J. Mutunga and H.E. Z. Tonnang, Spatial panorama of malaria prevalence in Africa under climate change and interventions scenarios, Int. J. Health Geogr., 17 (2018), 2.
  • 33. G. A. Ngwa and W. S. Shu, A mathematical model for endemic malaria with variable human and mosquito populations, Math. Comput. Model., 32 (2000), 747–763.
  • 34. S. Odolini, P. Gautret and P. Parola, Epidemiology of imported malaria in the Mediterranean region, Mediterr. J. Hematol. Infect. Dis., 4 (2012), e2012031.
  • 35. K. Okuneye and A. B. Gumel, Analysis of a temperature and rainfall dependent model for malaria transmission dynamics, Math. Biosci., 287 (2017), 72–92.
  • 36. M. G. Roberts and J. A. P. Heesterbeek, A new method for estimating the effort required to control an infectious disease, Roy. Soc., 270 (2003), 1359–1364.
  • 37. M. Roser and H. Ritchie, Malaria, Published online at OurWorldInData.org, Available from: https://ourworldindata.org/malaria, (2018).
  • 38. R. Ross, The prevention of malaria, John Murray, (1911).
  • 39. M. Samsuzzoha, M. Singh and D. Lucy, Uncertainty and sensitivity analysis of the basic reproduction number of a vaccinated epidemic model of influenza, Appl. Math. Model., 37 (2013), 903–915.
  • 40. H. L. Smith and H. R.Thieme, Dynamical Systems and Population Persistence, American Mathematical Society Providence, Rhode Island, 2011.
  • 41. R. J. Smith and S. D. Hove-Musekwa, Determining Effective Spraying Periods to Control Malaria via Indoor Residual Spraying in Sub-Saharan Africa, Hindawi Publishing Corporation Journal of Applied Mathematics and Decision Sciences, 2008.
  • 42. J. Smoller, Shock Waves and Reaction-Diffusion Equations, 2nd edition, Springer-Verlag, New York, 1994.
  • 43. N. Sogoba, P. Vounatsou, M. M. Bagayoko, S. Doumbia, G. Dolo, L. Gosoniu, S. F. Traoré, T. A. Smith and Y. T. Touré, Spatial distribution of the chromosomal forms of anopheles gambiae in Mali, Malaria J., 7 (2008), 205.
  • 44. B.Trari and P. Carnevale, Malaria in Morocco: from pre-elimimation to elimination, what risks for the future? Société de pathologie exotique, 104, (2011).
  • 45. H. R.Thieme, Mathematics in population biology, Princeton Series In Theoretical and Computational Biology, 2003.
  • 46. P. Van den Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Bio., 180 (2002), 29–48.
  • 47. M. Vidyasagar, Decomposition techniques for large-scale systems with non-additive interactions: stability and stabilizability, IEEE Trans, Automat, 25 (1980), 773–779.
  • 48. W. Wang, Y. Takeuchi, Y. Iwasa and K. Sato, Epidemic models with population dispersal, Mathematics for Life Sciences and Medicine,Springer Berlin, (2007), 67–95.
  • 49. O. Watson, H. C. Slater, R. Verity, J. B. Parr, M. K. Mwandagalirwa, A. Tshefu, S. R. Meshnick, A. C Ghani Modelling the drivers of the spread of Plasmodium falciparum hrp2 gene deletions in sub-Saharan Africa, eLife. eLife Sciences Publications, Ltd, 6 (2017), e25008.
  • 50. WHO, Factsheet on the World Malaria Report 2012, Available from: https://www.who.int/ malaria/media/world_malaria_report_2012_facts/en/.
  • 51. WHO, Eliminating Malaria, WHO, Geneva, Available from: http://apps.who.int/iris/ bitstream/10665/205565/1/WHO_HTM_GMP_2016.3_eng.pdf, 2016.
  • 52. World Health Organization, Available from: http://www.who.int/malaria/en/.
  • 53. Y. Xiao and X. Zou, Can Multiple Malaria Species Co-Peprsist? SIAM J. Appl. Math., 73 (2013), 351–373.


Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved